Texas, 2009

Hail and Damaging Wind in Texas, April 29 to 30, 2009

April 29 to 30, 2009 · NWS EWX · 13 events in 6 counties and zones

A dryline produced severe thunderstorms which moved across the western and central parts of South Central Texas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A dryline produced severe thunderstorms which moved across the western and central parts of South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 29, 3:16 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 29, 3:16 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 PM CDT WED APR 29 2009

.DISCUSSION...
A STORMY WEATHER PATTERN WILL PERSIST FOR MUCH OF THE NEXT WEEK.
TONIGHT A FEW SEVERE THUNDERSTORMS WILL THREATEN AREAS WEST OF
DRT/ECU, POSSIBLY FARTHER EAST IF MESOSCALE ENVIRONMENTS ARE
ALTERED FROM ONGOING CONVECTION MOVING TOWARD CROCKETT COUNTY.
SLIGHT MID-LEVEL RIDGING REMAINS EXPECTED OVER SOUTH CENTRAL TX
TOMORROW BUT THE PATTERN REMAINS FLAT ENOUGH TO BE VULNERABLE TO
MESOCALE INFLUENCES. WILL STICK WITH SUB-CAP SHOWERS FOR THURSDAY
MORNING FOR NOW. LOW LEVEL MOISTURE CONTINUES TO DECREASE SO NO
MORNING SHOWERS ARE EXPECTED FRIDAY. EARLY SATURDAY, A FRONTAL
ZONE IS EXPECTED TO BECOME ESTABLISHED OVER NORTH TX AND COULD SET
THE STAGE FOR MCS ACTIVITY SATURDAY NIGHT. THIS PATTERN IS
REINFORCED BY TROUGHING TO APPROACH THE AREA SUNDAY WITH CONTINUED
GOOD CHANCES FOR RAIN AND STORMS. THE SUNDAY STORM PATTERN IS MUCH
STRONGER WITH THE ECMWF THAN THE GFS, BUT HAS BEEN A BIT OF AN
OUTLIER. EVEN WITH THE MORE FLAT PATTERN THE GFS SOLUTION OFFERS
UNSTABLE CONDITIONS FOR EVENING THUNDERSTORMS GOING INTO THE
EXTENDED FORECAST WITH A LEAN TOWARD A NOCTURNAL NORTHWEST FLOW
PATTERN. WITH GULF MOISTURE STREAMING INTO TX THROUGH THE PERIOD,
TEMPERATURES SHOULD REMAIN FAIRLY PREDICTABLE WITH NO MAJOR
CHANGES IN THE NEXT 7 DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  84  72  88  71 /  20  20  10  -   10
AUSTIN BERGSTROM INTL AIRPORT  70  85  71  86  71 /  20  20  10  -   10
NEW BRAUNFELS MUNI AIRPORT     69  85  71  87  71 /  20  10  10  -   10
BURNET MUNI AIRPORT            68  83  70  86  69 /  20  20  10  -   10
DEL RIO INTL AIRPORT           72  91  73  94  73 /  20  10  -   -   10
GEORGETOWN MUNI AIRPORT        69  83  71  86  70 /  20  20  10  -   10
HONDO MUNI AIRPORT             71  88  71  89  71 /  10  10  -   -   10
SAN MARCOS MUNI AIRPORT        71  87  71  87  72 /  20  10  10  -   10
LA GRANGE - FAYETTE REGIONAL   71  86  72  87  73 /  20  20  10  -   10
SAN ANTONIO INTL AIRPORT       71  85  72  88  72 /  20  10  10  -   10
STINSON MUNI AIRPORT           71  86  72  91  72 /  10  10  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/08
Hazardous weather outlook, Apr 29, 2:05 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT WED APR 29 2009

TXZ171>173-183>194-202>209-217>225-228-301100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
305 PM CDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON TO THE EVENING
OVER THE WEST AND NORTH PART OF SOUTH CENTRAL TEXAS. SOME OF THE
THUNDERSTORMS COULD POSSIBLY BE SEVERE OVER THE WESTERN PART OF
SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. THE STRONGER THUNDERSTORMS COULD PRODUCE AN
ISOLATED TORNADO. TORNADO WATCH 211 IS IN EFFECT FOR VAL VERDE
COUNTY UNTIL 10 PM CDT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 2:11 PM CST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT WED APR 29 2009

TXZ183-184-202-217-292200-
VAL VERDE-EDWARDS-KINNEY-MAVERICK-
INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...BRACKETTVILLE...
EAGLE PASS
311 PM CDT WED APR 29 2009

...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST
PART OF SOUTH CENTRAL TEXAS...

THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE WEST PART OF SOUTH CENTRAL TEXAS LATER THIS AFTERNOON
THROUGH THE EVENING HOURS...OVER PARTS OF VAL VERDE...EDWARDS...
KINNEY...AND MAVERICK COUNTIES.  SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE OVER VAL VERDE COUNTY.
Local storm report, Apr 29, 5:25 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT WED APR 29 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             1 N PANDALE             30.20N 101.55W
04/29/2009  M0.70 INCH       VAL VERDE          TX   CO-OP OBSERVER

            COOP OBSERVER REPORTED DIME SIZE HAIL NORTH OF PANDALE.

&&

EVENT NUMBER 00546

CJM

The radar

The Laughlin AFB radar (KDFX), 160 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 high wind, 2 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Hail, Val Verde

When
April 29, 5:26 PM CST to 5:28 PM CST
Where
Val Verde County, 1.38 mi N of Pandale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.200, -101.550

Hail, Val Verde

When
April 29, 5:35 PM CST to 5:37 PM CST
Where
Val Verde County, 1.38 mi N of Pandale
Measured
2 in hail
Reported by
COOP Observer
Coordinates
30.200, -101.550

Hail, Val Verde

When
April 29, 5:48 PM CST to 5:50 PM CST
Where
Val Verde County, 6.91 mi S of Pandale
Measured
2.75 in hail
Reported by
Public
Coordinates
30.080, -101.550

Golf ball to baseball size hail was reported south of Pandale.

Hail, Val Verde

When
April 29, 7:13 PM CST to 7:15 PM CST
Where
Val Verde County, Langtry
Measured
1 in hail
Reported by
Public
Coordinates
29.820, -101.570

Dime to quarter size hail was reported in Langtry.

Hail, Val Verde

When
April 29, 9:00 PM CST to 9:02 PM CST
Where
Val Verde County, 4.79 mi NNW of (Drt)del Rio Intl Ar
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
29.430, -100.960

Hail, Val Verde

When
April 29, 9:03 PM CST to 9:05 PM CST
Where
Val Verde County, 3.31 mi ESE of Amistad Res East
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.480, -100.950

A COOP observer reported nickel to quarter size hail northwest of Del Rio.

Hail, Val Verde

When
April 29, 9:08 PM CST to 9:10 PM CST
Where
Val Verde County, 6.22 mi N of Del Rio
Measured
0.75 in hail
Reported by
Public
Coordinates
29.460, -100.900

A resident reported penny size hail north of Del Rio via the internet.

Hail, Val Verde

When
April 29, 9:11 PM CST to 9:13 PM CST
Where
Val Verde County, 5 mi NW of Del Rio
Measured
1 in hail
Reported by
Public
Coordinates
29.421, -100.959

A resident reported quarter size hail northwest of Del Rio via the internet.

Thunderstorm Wind, Maverick

When
April 29, 11:52 PM CST to 11:54 PM CST
Where
Maverick County, Eagle Pass
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
28.720, -100.500

There were power outages in Eagle Pass associated with thunderstorm wind damage.

High Wind, Medina

When
April 30, 12:08 AM CST to 12:10 AM CST
Where
Medina forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.356, -99.110 (the zone’s center; the record gives no point)

The Medina County emergency manager reported 12 inch diameter Hackberry trees were blown down in Hondo. There were also power outages caused by the high winds.

Strong Wind, Frio

When
April 30, 1:30 AM CST to 1:32 AM CST
Where
Frio forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
28.868, -99.108 (the zone’s center; the record gives no point)

A tin roof was blown off a shed, there was some minor roof damage to a home, and some tree branches were broken off.

Strong Wind, Zavala

When
April 30, 2:00 AM CST to 2:02 AM CST
Where
Zavala forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
28.866, -99.761 (the zone’s center; the record gives no point)

A carport was blown over in Crystal City.

High Wind, Atascosa

When
April 30, 2:30 AM CST to 2:32 AM CST
Where
Atascosa forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
28.894, -98.527 (the zone’s center; the record gives no point)

A horse barn was blown down in Lytle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167241, 167242, 167245, 167243, 167248, 167247, 167249, 167250, 167251, 167256, 167258, 167259, 167261.